Alert archive / Louisiana / Special Weather Statements in 2012

Special Weather Statement, NWS Lake Charles, LA

January 17, 2012Avoyelles Parish, Louisiana

NWS Lake Charles, LA issued this special weather statement at Jan 17, 2012, 3:13 PM CST for Avoyelles Parish, Louisiana. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 17, 2012, 3:13 PM CST (21:13 UTC)
Expired
Jan 17, 2012, 3:30 PM CST
In force
17 min
Issued by
NWS Lake Charles, LA

County Avoyelles Parish, LA

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2012-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2012-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 278 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1296 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
458 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
278 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
1.5
Supercell composite
8.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

058 
WWUS84 KLCH 172113
SPSLCH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
313 PM CST TUE JAN 17 2012

LAZ029-172130-
AVOYELLES LA-
313 PM CST TUE JAN 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR AVOYELLES PARISH UNTIL 330 PM
CST...

AT 311 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF BORDELONVILLE...MOVING EAST
AT 35 MPH.

THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF THE
INDICATED PARISH.

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.


LAT...LON 3121 9173 3121 9170 3120 9168 3117 9168
      3114 9171 3110 9170 3108 9172 3107 9192
      3119 9193 3123 9176

$$
TINGLER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this special weather statement went out at Jan 17, 11:42 AM CST, 3 hours 31 minutes earlier.

Area forecast discussion, Jan 17, 11:42 AM CST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1142 AM CST TUE JAN 17 2012

.AVIATION...RAIN AND THUNDERSTORMS WILL CONTINUE TO IMPACT AEX FOR
THE NEXT HR OR 2, HOWEVER ACROSS THE REST OF THE AREA SHOWERS AND
ISOLD TSRA MAY CAUSE BRIEF MVFR OR IFR CONDITIONS. LATE THIS
AFTERNOON THROUGH THE EVENING A COLD FRONT WILL MOVE FROM NW TO SE
WITH WINDS BECOMING NW TO NE AND CEILINGS SLOWLY CLEARING. VFR
CONDITIONS ARE EXPECTED WED. /TINGLER

&&

.PREV DISCUSSION... /ISSUED 955 AM CST TUE JAN 17 2012/

UPDATE...
SHOWERS AND ISOLATED THUNDERSTORMS MOVING THROUGH THE REGION THIS
AM AHEAD OF A COLD FRONT THAT LOOKS TO MAKE THE LA COAST BEFORE
MIDNIGHT. CURRENT ZONES ARE FINE.

PREV DISCUSSION... /ISSUED 538 AM CST TUE JAN 17 2012/

DISCUSSION...
FOR THE 17/12Z TAF ISSUANCE.

AVIATION...
SOUTHERLY WINDS...AHEAD OF AN APPROACHING COLD FRONT FROM
NORTHEAST TEXAS...CONTINUE TO BRING LOW LEVEL MOISTURE ACROSS THE
REGION...WITH LOW CLOUDS FORMING...MAINLY IFR AT KBPT/KLCH AND
MVFR AT KAEX/LFT/KARA. BOUNDARY LAYER WINDS HAVE STAYED UP
ENOUGH...ALONG WITH SOME LIFT FROM THE APPROACHING THE
FRONT...THAT VISIBILITY RESTRICTIONS HAVE NOT BEEN A MAIN ISSUE.
THE LIFT HAS ALSO PROVIDED SOME PATCHY DRIZZLE AND LIGHT SHOWERS.
WILL START OFF WITH VCSH AT ALL TAF SITES.

COLD FRONT WILL CONTINUE TO MOVE TO THE SOUTHEAST AND ACROSS THE
FORECAST AREA DURING THE LATE AFTERNOON TO EARLY EVENING HOURS.
AHEAD OF THE FRONT...LOW CEILINGS...MAINLY MVFR AND INCREASING
SHOWER ACTIVITY WILL OCCUR. SHOULD BE ENOUGH INSTABILITY WITH DAY
TIME HEATING THAT ISOLATED STORMS ARE NOT OUT OF THE QUESTION AND
WILL MENTION SOME VCTS...WITH TEMPO SHOWERS AT ALL TAF SITES FROM
LATE MORNING INTO THE AFTERNOON.

WIND SHIFT TO THE NORTHWEST WILL OCCUR WITH THE FRONTAL PASSAGE FROM
WEST TO EAST...THAT WILL END SHOWERS...WITH VFR CONDITIONS
OCCURRING DURING THE OVERNIGHT AS DRIER AIR FILTERS IN...DISSIPATING
THE CLOUDS.

RUA

PREV DISCUSSION... /ISSUED 433 AM CST TUE JAN 17 2012/

SYNOPSIS...A COLD FRONT APPROACHING THE RED RIVER VALLEY OF TEXAS
WILL MOVE INTO SOUTHEAST TEXAS LATE THIS AFTERNOON, THROUGH
SOUTHWEST AND CENTRAL LOUISIANA THIS EVENING, AND THROUGH THE
REMAINDER OF ACADIANA AND THE COASTAL WATERS AFTER MIDNIGHT.
SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
MORNING AHEAD OF THE FRONT WITH RAIN CHANCES INCREASING AS THE
FRONT APPROACHES. GUSTY NORTHEAST WINDS IN THE WAKE OF THE FRONT
WITH HIGH PRESSURE BUILDING IN LATE TONIGHT WITH CLEARING SKIES.

SHORT TERM...NOT QUITE AS WARM TODAY AND WENT SLIGHTLY LOWER THAN
GUIDANCE VALUES TODAY DUE TO CLOUD COVER. SOME FAVORABLE JET
DYNAMICS COULD HELP INITIATE ELEVATED CONVECTION LATER THIS
MORNING.

LONG TERM...A BROAD WESTERN UPPER RIDGE WILL PRODUCE A DRY
NORTHWESTERLY FLOW OVER THE NEXT SEVERAL DAYS. A SHORT WAVE MOVING
THROUGH THE ZONAL FLOW COULD SQUEEZE OUT A FEW SHOWERS TOWARDS THE
END OF THE WEEK.

MARINE...ISSUED A SMALL CRAFT ADVISORY INITIALLY FOR THE WESTERN
COASTAL ZONES AFTER MIDNIGHT. CHOSE TO GO WITH THE SLIGHTLY SLOWER
NAM MOVEMENT ON THE FRONT. EASTERN ZONES ARE INCLUDED BY DAYBREAK WEDNESDAY.
WINDS SHOULD BEGIN DIMINISHING WEDNESDAY AFTERNOON AS HIGH
PRESSURE BUILDS IN FROM THE NORTHWEST.

11

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  74  47  62  43  67 / 100  60   0   0   0
KBPT  74  46  62  46  68 /  70  50   0   0   0
KAEX  76  37  56  37  64 / 100  50   0   0   0
KLFT  75  44  60  48  68 /  70  60   0   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...SMALL CRAFT ADVISORY FROM 6 AM TO NOON CST WEDNESDAY FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM LOWER ATCHAFALAYA
     RIVER TO INTRACOASTAL CITY LA OUT 20 NM...WATERS FROM LOWER
     ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM 20 TO 60 NM.

     SMALL CRAFT ADVISORY FROM 3 AM TO NOON CST WEDNESDAY FOR THE
     FOLLOWING ZONES: COASTAL WATERS FROM CAMERON LA TO HIGH
     ISLAND TX OUT 20 NM...COASTAL WATERS FROM INTRACOASTAL CITY
     TO CAMERON LA OUT 20 NM...WATERS FROM INTRACOASTAL CITY TO
     CAMERON LA FROM 20 TO 60 NM...WATERS FROM CAMERON LA TO
     HIGH ISLAND TX FROM 20 TO 60 NM.

&&
Hazardous weather outlook, Jan 17, 4:51 AM CST, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
451 AM CST TUE JAN 17 2012

GMZ430-432-LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-
259>262-181100-
SABINE LAKE-CALCASIEU LAKE-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-
ORANGE-NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-
SOUTHERN NEWTON-
451 AM CST TUE JAN 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP
THIS MORNING AHEAD OF A COLD FRONT. RAIN SHOULD BE ENDING FROM THE
NORTHWEST BY THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WARMING TREND WILL INITIATE BY THURSDAY. RAIN CHANCES TOWARDS
THE END OF THE WEEK AS A WEAK PACIFIC SYSTEM MOVES THROUGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ435-450-452-455-470-472-475-181100-
VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
451 AM CST TUE JAN 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT LATE TONIGHT FOR THE COASTAL
WATERS FOR GUSTY NORTHERLY WINDS IN THE WAKE OF THE COLD FRONT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NORTHERLY WINDS SHOULD BEGIN TO DIMINISH LATE WEDNESDAY AS HIGH
PRESSURE BUILDS IN FROM THE NORTHWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

11

In the hours before

Special weather statement, Jan 17, 10:18 AM CST, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1018 AM CST TUE JAN 17 2012

LAZ027-028-171700-
RAPIDES LA-VERNON LA-
1018 AM CST TUE JAN 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR RAPIDES AND VERNON PARISHES UNTIL
1100 AM CST...

AT 1012 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES
SOUTHWEST OF HUTTON TO 8 MILES WEST OF LEESVILLE...MOVING EAST AT 40
MPH.

* THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR...
  LEESVILLE BY 1025 AM...
  FLATWOODS BY 1030 AM...
  SLAGLE BY 1035 AM...
  LENA AND CLIFTON BY 1040 AM...
  BOYCE BY 1050 AM...
  LACAMP BY 1055 AM...

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA
SIZE HAIL...AND WIND GUSTS OF 40 TO 45 MPH...WHICH COULD DOWN TREE
LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

LAT...LON 3144 9268 3141 9268 3140 9266 3145 9234
      3110 9274 3110 9352 3137 9317 3137 9303
      3135 9295 3137 9294 3137 9292 3143 9287
      3146 9280 3147 9270

TINGLER
Special weather statement, Jan 17, 11:16 AM CST, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1116 AM CST TUE JAN 17 2012

LAZ028-029-171745-
RAPIDES LA-AVOYELLES LA-
1116 AM CST TUE JAN 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR RAPIDES AND AVOYELLES PARISHES
UNTIL 1145 AM CST...

AT 1112 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
KINGSVILLE TO 9 MILES SOUTHWEST OF ALEXANDRIA...MOVING EAST AT 40
MPH.

* THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR...
  ESLER REGIONAL AIRPORT AND KOLIN BY 1125 AM...
  HOLLOWAY BY 1130 AM...
  POLAND BY 1135 AM...
  RUBY...DEVILLE AND CENTERPOINT BY 1140 AM...
  EFFIE BY 1145 AM...

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

LAT...LON 3146 9215 3141 9215 3136 9207 3133 9207
      3135 9203 3132 9200 3129 9201 3126 9199
      3114 9205 3112 9268 3141 9256 3146 9235
      3148 9218

TINGLER
Local storm report, Jan 17, 11:31 AM CST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1131 AM CST TUE JAN 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 AM     HAIL             PINEVILLE               31.33N 92.42W
01/17/2012  E0.88 INCH       RAPIDES            LA   PUBLIC

&&

BRAZZELL
Special weather statement, Jan 17, 1:55 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
155 PM CST TUE JAN 17 2012

TXZ180-259-260-172045-
NORTHERN JASPER TX-NORTHERN NEWTON TX-TYLER TX-
155 PM CST TUE JAN 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR JASPER...NEWTON AND TYLER
COUNTIES UNTIL 245 PM CST...

AT 153 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES SOUTH OF TOWN BLUFF...MOVING EAST AT 35
MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MAGNOLIA SPRINGS BY 205 PM...
  ROGANVILLE BY 220 PM...
  JAMESTOWN BY 230 PM...
  NEWTON BY 235 PM...

THE PRIMARY THREAT FROM THIS STORM IS PEA TO NICKEL SIZE HAIL. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

LAT...LON 3094 9373 3070 9371 3069 9423 3078 9424

TINGLER
Local storm report, Jan 17, 3:09 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
309 PM CST TUE JAN 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             7 S FLATWOODS           31.30N 92.87W
01/17/2012  E1.75 INCH       RAPIDES            LA   PARK/FOREST SRVC

&&

BRAZZELL
Special weather statement, Jan 17, 3:13 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
313 PM CST TUE JAN 17 2012

LAZ029-172130-
AVOYELLES LA-
313 PM CST TUE JAN 17 2012

...SIGNIFICANT WEATHER ADVISORY FOR AVOYELLES PARISH UNTIL 330 PM
CST...

AT 311 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF BORDELONVILLE...MOVING EAST
AT 35 MPH.

THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF THE
INDICATED PARISH.

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

LAT...LON 3121 9173 3121 9170 3120 9168 3117 9168
      3114 9171 3110 9170 3108 9172 3107 9192
      3119 9193 3123 9176

TINGLER

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 5:32 AM CSTSmall Craft AdvisoryLCH27 hr
Jan 17, 9:08 AM CSTSpecial Weather StatementLCHVernon7 min
Jan 17, 9:19 AM CSTSpecial Weather StatementLCHRapides26 min
Jan 17, 9:23 AM CSTTornado WarningLCHRapides, Vernon13 min
Jan 17, 9:57 AM CSTSpecial Weather StatementLCHVernon48 min
Jan 17, 10:18 AM CSTSpecial Weather StatementLCHVernon42 min
Jan 17, 11:16 AM CSTSpecial Weather StatementLCHRapides29 min
Jan 17, 11:24 AM CSTSevere Thunderstorm WarningLCHAvoyelles, Rapides44 min
Jan 17, 2:38 PM CSTSevere Thunderstorm WarningLCHRapides, Vernon37 min
Jan 17, 3:08 PM CSTSevere Thunderstorm WarningLCHRapides, Vernon37 min
Jan 17, 5:04 PM CSTSpecial Weather StatementLCHEvangeline41 min
Jan 17, 1:55 PM CSTSpecial Weather StatementLCHJasper, Newton50 min

Nearby

Special Weather Statements in Louisiana, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.